Staining soon after mikveh
4 December, 2021
I am 4 months postpartum and on birth control pills. Every time I get to the mikvah I begin spotting a few days afterwards (within less than a week). I am so stressed by this and don’t know what to do. I have followed guidance to wear colored underwear and try not to look at the toilet or tissues I use but this is giving me a lot of anxiety and making it basically impossible to be with my husband. After a week of significant spotting, I usually decide to just relieve my stress by “getting my period” by taking placebo week since I feel too nervous about making the judgement of is this still spotting or not. I plan to call my doctor tomorrow to discuss this but was looking for some guidance from a halachik perspective. Thank you so much!
Mazal tov on the recent birth of your baby!
We are sorry to hear of your difficulties with staining. It is normal to experience irregular staining during the first 3 months of taking the pill. After that point, the staining usually clears up. It is important to take the full pack of pills and not skip to the placebos once you start staining, as that can further disrupt your cycle and cause more staining.
If the staining is heavy enough that you need a tampon or full pad to contain it, you should consider yourself niddah. If it is lighter than that, you may treat it as staining, and may take precautions against becoming niddah from the staining. See our article on stains for more details. When you have questions about a specific situation, don’t hesitate to write to us or (for a quicker answer) call our hotline or ask a local rabbi or Yoetzet Halacha.
We understand that the staining is causing you anxiety and is confusing. However, it is important to note that when the Sages instituted the rabbinic stringency of stains, they did not want to overburden women and purposely built into the laws many leniencies. By taking advantage of the leniencies you are following what they intended. From a practical perspective, even if you abstain as a precaution due to the staining, you are still tehorah. All other types of contact are permissible, and the harchakot don’t apply.
Starting the placebos and causing yourself to go into niddah (unnecessarily) can add other types of stress or marital difficulties. It is important to find the right balance of trying to reduce your stress without making the situation even more complicated.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.